Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

Paracetamol may help reduce post-operative shivering

  • Comment

Administering paracetamol during surgery may reduce the incidence of post-operative shivering, suggests a small Japanese study.

The study authors highlighted that chills and shivering were a common side effect in patients when they regained consciousness after surgery, with shivering occurring in up to half of patients.

“We believe our findings can be widely applicable”

Takahiro Tadokoro

While the exact cause was unknown, the researchers said it was believed that it may be related to the body cooling down.

They noted that paracetamol – also sometimes called acetaminophen – was being used more and more pre- and post-operatively in an effort to control pain and to minimise the use of opioids.

However, until now, few studies have evaluated the ability of acetaminophen to prevent post-operative shivering, they said at a conference hosted by American Society of Anesthesiologists.

Their study included 37 patients scheduled for gynaecologic surgery. They received paracetamol (15mg per kg of body weight) intravenously, or a placebo, after receiving a general anaesthetic.

Among the women who received paracetamol, 22.2% experienced post-operative shivering, compared to 73.7% of those who received the placebo, said the researchers.

Additionally, the severity of shivering was significantly lower among women who received the drug, said the authors who presented their findings at the Anesthesiology 2017 annual meeting in Boston.

Body temperature was significantly lower 30 minutes after researchers began their post-operative observation in the recovery room among patients who received paracetamol compared to placebo.

Lead researcher Dr Takahiro Tadokoro, from the University of the Ryukyus in Okinawa, said: “Post-operative shivering is a frequent complication in patients recovering from general anaesthesia. It causes significant pain and discomfort.

“Post-operative shivering can also put a strain on the cardiovascular system, therefore, we need to prevent it, especially in patients with cardiopulmonary risk,” he said,

“We believe our findings can be widely applicable, as acetaminophen is a relatively safe drug and commonly used,” he added.

  • Comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.

Related Jobs